Alert archive / Mississippi / Tornado Warnings in 2015

Tornado Warning 20, NWS Memphis, TN

December 23, 2015Panola County, Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this tornado warning at Dec 23, 2015, 4:34 PM CST for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 4:34 PM CST (22:34 UTC)
Expired
Dec 23, 2015, 5:15 PM CST
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 11:57 AM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WFUS54 KMEG 232234
TORMEG
MSC107-135-161-232315-
/O.NEW.KMEG.TO.W.0020.151223T2234Z-151223T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 515 PM CST
        
* AT 434 PM CST...A SEVERE THUNDERSTORM PRODUCING A TORNADO WAS
  LOCATED NEAR CHARLESTON...MOVING NORTHEAST AT 60 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ENID AROUND 445 PM CST.
  GEORGE PAYNE STATE PARK AND POPE AROUND 450 PM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE EUREKA
SPRINGS AND SHUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A STORM SHELTER OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE
OUTDOORS...IN A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST
SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3407 9020 3407 9014 3412 9014 3434 8972
      3407 8972 3393 9010
TIME...MOT...LOC 2234Z 233DEG 52KT 3403 9011 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
2 follow-up statements
155 
WWUS54 KMEG 232251
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CST WED DEC 23 2015

MSC135-232301-
/O.CAN.KMEG.TO.W.0020.000000T0000Z-151223T2315Z/
TALLAHATCHIE MS-
451 PM CST WED DEC 23 2015

...THE TORNADO WARNING FOR NORTHEASTERN TALLAHATCHIE COUNTY IS
CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTHWESTERN
MISSISSIPPI.

LAT...LON 3416 8993 3434 8972 3409 8972 3411 8992
TIME...MOT...LOC 2251Z 235DEG 53KT 3417 8985 

$$

MSC107-161-232315-
/O.CON.KMEG.TO.W.0020.000000T0000Z-151223T2315Z/
YALOBUSHA MS-PANOLA MS-
451 PM CST WED DEC 23 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
NORTHWESTERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES...
        
AT 451 PM CST...A CONFIRMED LARGE AND EXTREMELY DANGEROUS TORNADO WAS
LOCATED OVER GEORGE PAYNE STATE PARK...MOVING NORTHEAST AT 60 MPH.

THIS IS A PARTICULARLY DANGEROUS SITUATION.

HAZARD...DAMAGING TORNADO. 

SOURCE...RADAR CONFIRMED TORNADO. 

IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS MAY 
         BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES 
         WILL BE DESTROYED. CONSIDERABLE DAMAGE TO 
         HOMES...BUSINESSES AND VEHICLES IS LIKELY AND COMPLETE 
         DESTRUCTION IS POSSIBLE. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...SHUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS ON THE GROUND. TO PROTECT YOUR LIFE...TAKE COVER NOW! MOVE
TO A STORM SHELTER OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE
HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

A LARGE AND EXTREMELY DANGEROUS TORNADO IS ON THE GROUND. TAKE
IMMEDIATE TORNADO PRECAUTIONS. THIS IS AN EMERGENCY SITUATION.

&&

LAT...LON 3416 8993 3434 8972 3409 8972 3411 8992
TIME...MOT...LOC 2251Z 235DEG 53KT 3417 8985 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$
526 
WWUS54 KMEG 232314
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST WED DEC 23 2015

MSC107-161-232324-
/O.EXP.KMEG.TO.W.0020.000000T0000Z-151223T2315Z/
YALOBUSHA MS-PANOLA MS-
514 PM CST WED DEC 23 2015

...THE TORNADO WARNING FOR NORTHWESTERN YALOBUSHA AND SOUTHEASTERN
PANOLA COUNTIES WILL EXPIRE AT 515 PM CST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTHWESTERN
MISSISSIPPI.

LAT...LON 3416 8993 3434 8972 3409 8972 3411 8992
TIME...MOT...LOC 2312Z 233DEG 52KT 3417 8985 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 23, 3:23 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CST WED DEC 23 2015

.DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS
THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH
MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL
CONTINUE AT TUP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 7:04 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
704 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH TODAY INTO TONIGHT. TORNADOES...SOME OF WHICH MAY
BECOME STRONG ALONG WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. THE TIME OF
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 11 AM CST
AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE
WEATHER OPERATIONS.

CJC

In the hours before

Local storm report, Dec 23, 2:25 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     9 NE HAYTI              36.32N 89.63W
12/23/2015  E60 MPH          PEMISCOT           MO   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:47 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             LAKE CITY               35.82N 90.45W
12/23/2015  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

&&

JEB
Local storm report, Dec 23, 3:09 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TORNADO          5 S CLARKSDALE          34.13N 90.58W
12/23/2015                   COAHOMA            MS   STORM CHASER

            FROM VIDEO

&&

JEB
Local storm report, Dec 23, 4:09 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 E DYERSBURG           36.04N 89.34W
12/23/2015  E1.00 INCH       DYER               TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND GUSTY WINDS ON EAST SIDE OF
            DYERSBURG.

&&

AJC
Local storm report, Dec 23, 4:10 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

&&

JEB
Local storm report, Dec 23, 4:14 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 S CLARKSDALE          34.19N 90.58W
12/23/2015                   COAHOMA            MS   EMERGENCY MNGR

            AT LEAST 15 HOMES SEVERELY DAMAGED OR DESTROYED JUST
            SOUTH OF CLARKSDALE. TIME IS RADAR ESTIMATED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:53 PM CSTSevere Thunderstorm WarningMEGCoahoma36 min
Dec 23, 3:00 PM CSTTornado WarningMEGCoahoma23 min
Dec 23, 3:13 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGCoahoma, Quitman47 min
Dec 23, 3:35 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGPanola40 min
Dec 23, 3:41 PM CSTTornado WarningMEGCoahoma, Quitman, Tallahatchie49 min
Dec 23, 3:53 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatMEGLafayette, Marshall, Panola, Tate52 min
Dec 23, 4:12 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGPanola, Tallahatchie48 min
Dec 23, 4:32 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGBenton, Marshall, Tippah43 min
Dec 23, 4:45 PM CSTTornado WarningMEGLafayette, Marshall45 min
Dec 23, 4:56 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGAlcorn, Benton, Tippah49 min
Dec 23, 4:59 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGLafayette, Yalobusha46 min
Dec 23, 5:19 PM CSTSevere Thunderstorm WarningMEGBenton, Tippah, Union41 min
Dec 23, 5:20 PM CSTSevere Thunderstorm WarningMEGQuitman, Tallahatchie40 min
Dec 23, 5:24 PM CSTTornado WarningMEGBenton, Tippah, Union51 min
Dec 23, 5:34 PM CSTTornado WarningMEGTippah, Union41 min
Dec 23, 5:50 PM CSTTornado WarningMEGAlcorn, Prentiss40 min

Nearby

Tornado Warnings in Mississippi, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.